Kansas, 2008

Hail and Damaging Wind in Kansas, January 7, 2008

January 7, 2008 · NWS ICT · 4 events in 2 counties and zones

An unseasonably warm and moist day set the stage for a severe thunderstorm outbreak across parts of the Central and Southern Plains. The hardest hit areas were the Missouri Ozarks and northeast Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unseasonably warm and moist day set the stage for a severe thunderstorm outbreak across parts of the Central and Southern Plains. The hardest hit areas were the Missouri Ozarks and northeast Oklahoma. However, Southeast Kansas saw several thunderstorms blossom ahead the main storm system. The storms produced up to one inch hail and a knocked down several power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 7, 5:50 PM CST, 51 minutes earlier.

Area forecast discussion, Jan 7, 5:50 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CST MON JAN 7 2008

.UPDATE...

.AVIATION...
FOR THE 00Z TAF SUITE.
TWO AREA OF CONCERN FOR THIS TIME FRAME. FOR CENTRAL KS...EXPECT
CEILINGS TO GO IFR AROUND 06Z/TUE AS DEFORMATION ZONE/FRONTOGENESIS
DEVELOPS. FORECAST SOUNDINGS SUGGEST MAINLY SNOW AT KRSL AND MIX OF
RAIN/SNOW AT KSLN FOR MOST OF THE NIGHT. AT KHUT/KICT...TEMPERATURES
SHOULD BE WARM ENOUGH TO KEEP PRECIPITATION FALLING AS RAIN...EXCEPT
FOR POSSIBLY THE VERY END OF THE EVENT AROUND 12Z/TUE. NO ALOT OF
CONFIDENCE IN SNOW REACHING KICT SO WILL NOT INCLUDE IT FOR NOW.
EVEN IF IT DOES DEVELOP...SHOULD NOT DROP CEILINGS/VSBYS BELOW MVFR.

IN SOUTHEAST KS...WILL INCLUDE A CHANCE OF TSRA FOR KCNU AS LOW
LEVEL MOISTURE/INSTABILITY LOOKS HIGH ENOUGH FOR A THUNDER MENTION
AT LEAST UNTIL 06Z/TUE AS LOW LEVEL JET INCREASES CONVERGENCE ALONG
THE FRONTAL BOUNDARY AS IT SWEEPS THROUGH THIS AREA.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 317 PM CST MON JAN 7 2008/

DISCUSSION...

MAIN FORECAST CONCERN IS PRECIP CHANCES TONIGHT WITH SNOW
ACCUMULATIONS OVER CENTRAL KS.

SYNOPSIS:
WATER VAPOR AND PROFILERS ARE SHOWING A BROAD UPPER TROUGH DIGGING
TO OUR WEST WITH A NUMBER OF IMPULSES EMBEDDED IN THE FLOW. ONE OF
THESE PIECES OF ENERGY IS APPROACHING WESTERN CO WITH ANOTHER ONE
OVER WESTERN NE. AT THE SURFACE AN UNSEASONABLY WARM AND MOIST
AIRMASS IS IN PLACE AHEAD OF THE APPROACHING WAVE WITH DEWPOINTS IN
THE UPPER 50 TO AROUND 60 OVER EAST OK AND SE KS. TO THE NORTHWEST A
SURFACE TROUGH/WEAK COLD FRONT EXTENDS FROM EASTERN NE INTO CENTRAL
KS.

TONIGHT:
A SURFACE LOW WILL DEVELOP THIS EVENING OVER THE TX PANHANDLE AS THE
UPPER TROUGH TRANSLATES EAST. SHOWERS AND A FEW STORMS WILL BE
ONGOING AT THE BEGINNING OF THIS PERIOD OVER SE KS. A FEW STRONG TO
POSSIBLY SEVERE STORMS COULD CLIP A FEW EXTREME SE KS COUNTIES THIS
EVENING GIVEN THE 65-70KTS OF DEEP LAYER SHEAR WITH SUFFICIENT
INSTABILITY. AREAL COVERAGE OF PRECIP SHOULD REALLY EXPAND TOWARD
MIDNIGHT AS THE SURFACE LOW TRACKS ALONG THE KS/OK BORDER AS
MOISTURE ADVECTION/ISENTROPIC LIFT WRAPS BACK AROUND TO THE NW OF
THE SURFACE LOW. THE MOST DIFFICULT PART OF THIS PACKAGE WAS TRYING
TO PIN DOWN SNOW POTENTIAL/AMOUNTS.

PRECIP AMOUNTS WILL DEFINITELY NOT BE AN ISSUE FOR ACCUMULATING SNOW
AS THE LOW PULLS OFF OF TO THE NORTHEAST. THE BIGGER ISSUE WILL BE
HOW MUCH COOLER AIR IS DRAWN INTO CENTRAL KS. CONFIDENCE IS HIGH
THAT PRECIP WILL START AS RAIN OVER CENTRAL KS AND WILL EVENTUALLY
TRANSITION TO SNOW WITH HIGH CONFIDENCE THAT WERE NOT LOOKING AT
ANY SLEET OR ICE PELLETS. GFS-BUFR SOUNDINGS INDICATE THAT SOME SNOW
MAY START TO BE MIXED-IN BY AROUND MIDNIGHT WITH THE NAM NOT AS
AGGRESSIVE WITH THE COOLER AIR. IN ADDITION...LOOKING UP STREAM
THERE REALLY ISNT A WHOLE LOT OF COLDER AIR WITH NAM...GFS AND UK
KEEPING SURFACE TEMPS ABOVE FREEZING FOR A GOOD PORTION OF THE
NIGHT. SO AT THIS TIME WILL NOT RUN WITH AN ADVISORY DUE TO LACK OF
CONFIDENCE IN HOW MUCH OF THE PRECIP WILL FALL AS SNOW AS THIS LOW
LIFTS NORTHEAST. THIS BEST SHOT FOR ACCUMULATING SNOW MAT ACTUALLY
COME TOWARD 12Z TUE.

TUE-THU:
BY 12Z TUE THE SURFACE LOW WILL BE SITUATED OVER CENTRAL MO WITH
MOST OF FORECAST AREA IN THE WARP AROUND REGION OF THIS SYSTEM WITH
SOME ADDITIONAL UPPER ENERGY LINGERING BACK OVER SW KS. AM EXPECTING
A DEFORMATION BAND OF PRECIP TO SETUP IN A NE TO SW FASHION WHICH
WOULD GENERALLY AFFECT THE NORTHEAST PORTION OF THE FORECAST AREA.
FOUND IT INTERESTING THAT THE 18Z NAM JUST CAME IN LINGERING THIS
PRECIP LONGER(THROUGH 18Z) WHICH WOULD YIELD HIGHER SNOW AMOUNTS FOR
NE KS. THIS SCENARIO WILL HAVE TO BE WATCHED CLOSELY BECAUSE BY THIS
TIME THE COOLER MID LEVEL AIR HAS FINALLY MADE IT FAR ENOUGH EAST TO
CHANGE PRECIP OVER TO SNOW. CONFIDENCE IS HIGH THAT BY 00Z WED
PRECIP WILL BE EAST OF THE FORECAST AREA WITH THE UPPER ENERGY
MOVING INTO THE OHIO VALLEY.

WITH THE UPPER FLOW QUICKLY FLATTENING OUT AHEAD OF OUR NEXT
APPROACHING WAVE...TEMPERATURES WILL BE RELATIVE COOLER BUT WILL NOT
BE BELOW SEASONAL AVERAGES FOR TUE. BY 18Z WED THE GFS AND NAM ARE
IN GOOD AGREEMENT POSITIONING AN UPPER TROUGH OVER CO INTO NM WITH
SURFACE TROUGHING IN PLACE OVER THE HIGH PLAINS. THIS WILL KEEP
ABOVE NORMAL TEMPS IN PLACE DURING THE DAY WED. PREVIOUS FORECAST
HAD POPS IN FOR WED NIGHT INTO THU AS THIS SYSTEM TRACKS THROUGH AND
THIS CONTINUES TO LOOK REASONABLE.

FRI-MON:
CONFIDENCE IN THESE PERIODS IS HIGHER THAN THEY WERE A COUPLE DAYS
AGO AS THE OPERATIONAL GFS IS NOW MORE IN LINE WITH THE MEAN AND
ENSEMBLE MEMBERS. IN ADDITION THE OPERATIONAL ECM IS ALSO IN FAIRLY
GOOD AGREEMENT WITH THE OVERALL UPPER PATTERN. WITH THIS SAID A
POSITIVELY TILTED UPPER TROUGH IS EXPECTED TO SWING THROUGH SAT INTO
SUN WITH THIS SYSTEM COMING OUT IN TWO PIECES OF ENERGY...ONE OVER
THE NORTHERN PLAINS AND ANOTHER OVER THE ARKLATEX REGION. CURRENT
THINKING IS THAT WERE NOT LOOKING A WIDESPREAD PRECIP EVENT WITH
THE BULK OF THE PRECIP STAYING SOUTHEAST OF THE FORECAST AREA. THE
WAVE TO THE NORTH WILL ALLOW SOME RELATIVELY COOLER AIR TO SPILL
INTO THE PLAINS FOR SUN INTO MON.

LAWSON

AVIATION...

FOR 18Z TAFS...EXPECT CEILINGS TO GO IFR ACROSS CENTRAL KS AROUND
MIDNIGHT AS DEFORMATION ZONE/FRONTOGENESIS DEVELOPS. SOUNDINGS
SUGGEST MAINLY SNOW AT KRSL AND MIX OF RAIN/SNOW AT SLN FOR MOST OF
THE NIGHT. AT HUT/ICT...TEMPERATURES SHOULD BE WARM ENOUGH TO KEEP
PRECIPITATION FALLING AS RAIN...EXCEPT FOR POSSIBLY THE VERY END OF
THE EVENT. WITH THIS BEING RATHER LOW CONFIDENCE...HAVE OPTED NOT TO
INCLUDED IT. IN ADDITION...GUSTY WINDS ARE EXPECTED LATER TONIGHT IN
WAKE OF FRONT GIVEN TIGHT PRESSURE GRADIENT. -HOWERTON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    34  45  27  50 /  60  30   0  10
HUTCHINSON      32  44  25  48 /  70  30   0  10
NEWTON          34  44  26  49 /  70  50   0  10
ELDORADO        36  45  25  49 /  60  40   0  10
WINFIELD-KWLD   37  47  27  51 /  50  20   0  10
RUSSELL         27  41  21  45 /  80  30   0  10
GREAT BEND      28  42  22  46 /  80  30   0  10
SALINA          32  44  24  47 /  80  50   0  10
MCPHERSON       32  44  24  47 /  70  50   0  10
COFFEYVILLE     45  49  28  51 /  70  30   0  10
CHANUTE         43  47  26  51 /  70  30   0  10
IOLA            42  46  26  50 /  70  30   0  10
PARSONS-KPPF    44  48  27  51 /  70  30   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jan 7, 4:04 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST MON JAN 7 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-082030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG OR MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHEAST KANSAS EARLY THIS EVENING. GUSTY WINDS TO 50 MPH
AND SMALL HAIL IS MOST LIKELY WITH THE STRONGER STORMS...HOWEVER
ISOLATED SEVERE STORMS CANNOT BE RULED OUT.

SNOW IS LIKELY AFTER MIDNIGHT ACROSS CENTRAL KANSAS...WITH 1 TO 2
INCHES OF ACCUMULATION POSSIBLE BEFORE DAWN EARLY TUESDAY MORNING.
THE AMOUNT OF SNOW WILL BE LIMITED BY RELATIVELY WARM TEMPERATURES
EARLY IN THE EVENT...WITH PRECIPITATION INITIALLY FALLING AS RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL REMAIN LIKELY ACROSS PORTIONS OF CENTRAL KANSAS ON
TUESDAY MORNING...WITH SOME ADDITIONAL ACCUMULATIONS POSSIBLE. RAIN
MIXED WITH SNOW WILL AFFECT SOUTH CENTRAL AND SOUTHEAST KANSAS ON
TUESDAY...HOWEVER NO ACCUMULATION OF SNOW IS EXPECTED IN THESE
AREAS.

A CHANCE FOR SNOW...OR RAIN MIXED WITH SNOW WILL RETURN TO MUCH
OF THE AREA BY WEDNESDAY NIGHT AND INTO THURSDAY MORNING. AT THIS
TIME...LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON/LAWSON

In the hours before

Special weather statement, Jan 7, 6:15 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CST MON JAN 7 2008

KSZ072-096-080045-
ALLEN-NEOSHO-
615 PM CST MON JAN 7 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND NEOSHO COUNTIES...

AT 613 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CHANUTE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BOWMAN

The radar

The Tulsa radar (KINX), 145 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Neosho

When
January 7, 6:41 PM CST
Where
Neosho County, Thayer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.480, -95.480

Hail, Neosho

When
January 7, 7:00 PM CST
Where
Neosho County, 4 mi W of Stark
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.680, -95.223

Hail, Elk

When
January 7, 11:20 PM CST
Where
Elk County, 0.55 mi W of Elk Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.370, -96.190

Mostly pea sized hail occurred, but a few penny sized hail stones fell as well. Winds were estimated at 40 mph.

Thunderstorm Wind, Elk

When
January 7, 11:35 PM CST
Where
Elk County, 1 mi S of Elk Falls
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.355, -96.180

A trained spotter reported that thunderstorm winds downed a powerline south of Elk Falls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77933, 77934, 77513, 77935.